Hypoglycemia

Low Blood Sugar · Low Blood Glucose

Symptoms and Complications

When blood glucose falls too low, the body releases adrenaline. This produces symptoms similar to anxiety, such as nervousness, sweating, faintness, fast heartbeat, tingling, nausea, trembling, and sometimes hunger. If the brain can't get enough glucose, you may feel weak, dizzy, tired, drowsy, and confused, and you may have a headache and trouble concentrating, speaking, or seeing clearly. You may act in ways that make people think you're drunk. Severe hypoglycemia can also lead to seizures and coma, and prolonged hypoglycemia can lead to brain damage.

Hypoglycemic symptoms can come on gradually or can appear suddenly and cause confusion or panic within a few minutes.

Making the Diagnosis

If you do not have diabetes and are healthy except for the symptoms described above, you will be checked for hypoglycemia. Your doctor will take a blood sample and check blood glucose levels.

If you do have diabetes, your doctor will ask about your medications (e.g., dose of insulin used), activities, and diet. If a person with diabetes uses too much insulin or insulin-producing medications, or uses up too much blood sugar through exercise without eating enough food ahead of time, hypoglycemia may occur. People using insulin or antidiabetes medications that promote the release of insulin should avoid letting their blood glucose levels fall below 72 mg/dL (4.0 mmol/L).

Hypoglycemia is classified as follows:

  • mild: Symptoms caused by release of extra adrenaline (see above) are present. The individual is able to self-treat.
  • moderate: Symptoms caused by release of extra adrenaline and by lack of glucose getting to the brain both occur but the individual is able to self-treat.
  • severe: The individual requires the assistance of another person. Unconsciousness may occur. Blood glucose levels are usually less than 50 mg/dL (2.8 mmol/L).

Once you have been diagnosed with hypoglycemia, your doctor can usually identify the cause by doing a physical exam, taking a medical history, and getting laboratory tests.

Treatment and Prevention

Eating or drinking 15 g of carbohydrate (sugar) usually relieves the symptoms of hypoglycemia within minutes. The sugar should preferably be in the form of glucose or sucrose tablets or solution. Glucose gels, fruit juice, candy, or pop are alternatives if the preferred options are not available.

People who take the diabetes medication acarbose must use only glucose, not sucrose, to treat their hypoglycemia. Sucrose is normally broken down in the body to produce glucose, which is needed to treat hypoglycemia. But acarbose blocks sucrose from being broken down into glucose.

People with diabetes who use insulin or medications that promote the release of insulin by the pancreas should always carry a sugar product with them for treating mild-to-moderate hypoglycemia. Most people will get an increase of 2.1 mmol/L (38 mg/dL) within 20 minutes of taking 15 g carbohydrate.

Examples of 15 g of carbohydrate include:

  • 15 g of glucose in the form of glucose tablets
  • 3 tsp (15 mL) or 3 packets of table sugar dissolved in water
  • ¾ cup (175 mL) of juice or regular soft drink
  • 6 Life Savers® candies (1 is equal to 2.5 g carbohydrates)
  • 1 tbsp (15 mL) of honey

After taking the sugar, the person with hypoglycemia should wait 15 minutes and test their blood glucose. If it is still less than approximately 70 mg/dL (4.0 mmol/L) another 15 g of glucose should be taken.

For severe hypoglycemia, a person who is still conscious should take 20 g carbohydrates (equivalent of 20 g glucose) and retest blood glucose again in 15 minutes. If it is still less than approximately 70 mg/dL (4.0 mmol/L), 15 g of glucose should be taken.

If a person with hypoglycemia is unconscious they should be treated with 1 mg of glucagon injected under the skin or into a muscle. This restores the blood sugar to normal levels within 5 to 15 minutes by signaling the liver to make more glucose. Children under 5 years of age should be given a dose of 0.5 mg glucagon in the same manner. After giving glucagon, contact emergency services. Let the diabetes health care team know about any serious episodes of hypoglycemia. Anyone at home with a person that is at risk for hypoglycemia should be taught how to inject glucagon and have it on hand at all times.

After an episode of hypoglycemia has been reversed, the individual should eat their usual meals or snacks. If it will be more than one hour until the next scheduled meal, the individual should have a snack that includes a protein source and at least 15 g of carbohydrate, as long as there are no other problems caused by the episode.

People who have reactive hypoglycemia but do not have diabetes can usually control symptoms by eating small, frequent meals, and avoiding meals that are high in carbohydrates.

People who are at risk of experiencing hypoglycemia should wear a MedicAlert® bracelet so that emergency personnel don't mistake their symptoms of dizziness, confusion, and inappropriate behavior for drunkenness.

 


*All medications have both common (generic) and brand names. The brand name is what a specific manufacturer calls the product (e.g., Tylenol®). The common name is the medical name for the medication (e.g., acetaminophen). A medication may have many brand names, but only one common name. This article lists medications by their common names. For information on a given medication, check our Drug Information database. For more information on brand names, speak with your doctor or pharmacist.

Ahmad Al-Mubaslat, MD, FACE, Endocrinologist at the Medical Group of Kansas City, MO. Review provided by VeriMed Healthcare Network.

<< Previous Page

The contents of this health site are for informational purposes only. Always seek the advice of your physician or other qualified healthcare provider regarding any questions you may have about a medical condition.

Email Bookmark Feedback Add to del.icio.us Print
We recommend the following articles

All about diabetes

In the United States, almost 21 million people have diabetes, and over one-third of adults... more >>

×

Cancel OK